Texas, 2019

High Wind in Texas, March 12 to 14, 2019

March 12 to 14, 2019 · NWS MAF · 21 events in 19 counties and zones

A powerful storm system moved through the area resulting in strong, damaging winds. This was one of the strongest, widespread wind events in years for West Texas and Southeast New Mexico.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A powerful storm system moved through the area resulting in strong, damaging winds. This was one of the strongest, widespread wind events in years for West Texas and Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 12, 4:34 PM MST, 56 minutes earlier.

Area forecast discussion, Mar 12, 4:34 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Tue Mar 12 2019

.DISCUSSION...

&&

.AVIATION...
As of 2330z a Line of severe storms have moved into Culberson and
Eddy counties and moving east.  Carrying mention of these storms
in all TAFs along with possibility of large hail and wind gusts
in excess of 50kts. Will also have MVFR/IFR cigs ahead of it.
Expect very windy conditions tomorrow along with blowing dust...
could see gusts in the 45 to 60kt range.

&&

.PREV DISCUSSION... /issued 445 PM CDT Tue Mar 12 2019/

UPDATE...
Updated forecast for watch issuance.

DISCUSSION...
Tornado Watch #17 issued through 04z for SE NM and most of West
TX. Forecast already had mention of thunderstorms with some severe
this afternoon/evening so no change to that. Line of storms still
west of area be moving into CWA shortly.

PREV DISCUSSION... /issued 227 PM CDT Tue Mar 12 2019/

DISCUSSION...
Very potent upper low pushing into southwest Arizona this afternoon
will track eastward overnight with associated negatively tilted
trough pushing into west Texas this evening. Ahead of trough,
southeast winds will continue to strengthen allowing dewpoints in
the lower 60s to overspread much of the area. Surface based CAPES
are already pushing 2000 over parts of the Big Bend. Though
clouds are inhibiting low level heating, cooling aloft associated
with trough, breaks in clouds west of the Pecos, and continuing
warm/moist advection are expected to produce CAPES of 1000 to
2000 over a large part of the area by late afternoon. With bulk
shear exceeding 60 knots, conditions are ripening for organized
thunderstorms with rotating updrafts. Low LCLs and effective
helicity values of 200 to 300 across the area suggest that
generation of low level vorticity is heightened. For discrete
thunderstorms, damaging wind hail exceeding 2 inches and tornadoes
will be possible. As upper storm system and Pacific front
approach, convection will tend to merge along a line by mid-
evening and progress eastward across much of the area east of the
mountains overnight. These storms will be capable of producing
large hail in excess of an inch with winds potentially exceeding
60 mph over a large area. Though tornadoes will be less likely
within this line, the possibility cannot be ruled out.

Ahead of the front, southeast winds will be quite brisk, prompting
the continuation of a Wind Advisory over the western and southern
Permian Basin, the Davis Mountains, the Stockton Plateau and Lea
County in New Mexico through mid morning Wednesday. With approach
of the storm system, potentially damaging winds are expected to
develop across Eddy County New Mexico, the Guadalupe Mountains,
and the Deleware Mountains. In the wake of storms and Pacific
front, surface pressure gradient will remain tight much of
Wednesday particularly from Permian Basin north. West to southwest
winds will increase markedly across the area after sunrise
Wednesday as strong winds aloft begin to mix down to the surface.
Winds at 850 mph are progs to max out at 50 knots or above over
most of the area, suggesting strong gust potential. For this
reason, a High Wind Warning is in effect for all of southwest
Texas and southeast New Mexico except for the Presidio valley with
the greatest potential for sustained damaging wind generally
north of I-20 and at higher elevations. With significant rainfall
preceding the high winds, blowing potential will be limited
though visibility could restricted in localized areas. As the
pressure gradient begins to relax Wednesday evening, surface winds
will begin to taper off, allowing the High Wind Warning for most
of the area to expire mid-evening Wednesday. Strong winds will
likely continue in the Guadalupe Mountains overnight, so the High
Wind Warning for that area will continue until near daybreak
Thursday.

High temperatures will generally run 10 degrees below normal for
the next several days with lows slightly below normal as a cooler
airmass spreads across the area behind departing storm system.
After tonight, there will be little risk of precipitation again
until Friday night and Saturday as shearing upper trough slides
across area. Presently best changes appear to be in southeast New
Mexico. With Saturday morning temperatures possibly below freezing
over parts of the area, we may see a combination of rain and
freezing rain Friday night and into early morning Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  66  40  59 / 100   0   0   0
Carlsbad                       46  64  39  59 / 100   0   0   0
Dryden                         49  76  47  70 /  90   0   0   0
Fort Stockton                  47  68  42  60 / 100   0   0   0
Guadalupe Pass                 37  53  32  51 /  90  10   0   0
Hobbs                          40  60  35  56 / 100   0   0   0
Marfa                          36  64  33  58 /  90   0   0   0
Midland Intl Airport           46  65  40  59 / 100   0   0   0
Odessa                         44  65  40  59 / 100   0   0   0
Wink                           43  67  38  61 / 100   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM to 9 PM MDT Wednesday for Central
     Lea County-Northern Lea County-Southern Lea County.

     Wind Advisory until 9 AM MDT Wednesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 6 AM MDT Thursday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 9 PM MDT Wednesday for Eddy County
     Plains.

TX...High Wind Warning from 10 AM to 10 PM CDT Wednesday for Andrews-
     Big Bend Area-Borden-Crane-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Terrell-Upton-Ward-Winkler.

     Wind Advisory until 10 AM CDT Wednesday for Andrews-Crane-
     Davis/Apache Mountains Area-Ector-Gaines-Glasscock-Loving-
     Midland-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Upton-Ward-Winkler.

     High Wind Warning until 6 AM MDT Thursday for Guadalupe
     Mountains.

     High Wind Warning until 10 PM CDT /9 PM MDT/ Wednesday for Van
     Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Mar 12, 11:30 AM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Tue Mar 12 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
130 PM CDT Tue Mar 12 2019 /1230 PM MDT Tue Mar 12 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across the region this
evening and until after midnight. The strongest storms will be
capable of producing large hail, damaging winds, as well as a tornado
threat. Brief heavy rainfall and localized flooding will also be
possible.

Very windy conditions are expected beginning tonight for much of
West Texas and Southeast New Mexico. A High Wind Warning is in
effect for the Guadalupe and Delaware Mountains, Eddy County New
Mexico Plains. A Wind Advisory is in effect tonight for a significant
portion of the Permian Basin, Trans Pecos, and Davis Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong, damaging winds are expected Wednesday and Wednesday night
across southeast New Mexico and much of west Texas. A High Wind
Warning is in effect Wednesday through Wednesday evening for
southeast New Mexico and all of west Texas, except the Presidio
Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by late this afternoon
or early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 12, 3:56 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
556 PM CDT TUE MAR 12 2019

NMZ027-028-TXZ057-058-258-122345-
Eddy County Plains-Guadalupe Mountains of Eddy County-Van Horn and
Highway 54 Corridor-Reeves County and Upper Trans Pecos-Guadalupe
Mountains-
556 PM CDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES...

At 555 PM CDT/455 PM MDT/, strong thunderstorms were clustered near
Guadalupe Mountains National Park, or 8 miles northwest of Pine
Springs, moving northeast at 45 mph.

Locations impacted include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National Park,
Carlsbad Caverns National Park, Whites City, Lincoln National Forest
and Queen.

LAT...LON 3200 10492 3200 10485 3286 10484 3208 10414
      3172 10492
TIME...MOT...LOC 2255Z 240DEG 48KT 3195 10494

80
Special weather statement, Mar 12, 4:28 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM CDT TUE MAR 12 2019

TXZ057-058-074-130015-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans
Pecos-Davis/Apache Mountains Area-
628 PM CDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CULBERSON
COUNTY...

At 628 PM CDT, strong thunderstorms were clustered 27 miles southeast
of Salt Flat, or 29 miles south of Pine Springs, moving northeast at
50 mph.

Locations impacted include...
Van Horn, Plateau and Culberson County Airport.

This includes Interstate 10 between mile markers 136 and 155.

LAT...LON 3175 10491 3165 10408 3131 10419 3083 10491
TIME...MOT...LOC 2328Z 237DEG 44KT 3147 10474

80
Special weather statement, Mar 12, 4:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
533 PM MDT TUE MAR 12 2019

NMZ027-028-130015-
Eddy County Plains-Guadalupe Mountains of Eddy County-
533 PM MDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EDDY COUNTY...

At 533 PM MDT, strong thunderstorms were clustered near Seven Rivers
Airport, or 13 miles south of Artesia, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Carlsbad, Artesia, Hope, Loving, Avalon, Seven Rivers Airport,
Brantley Lake State Park, Carlsbad North, Carlsbad Caverns National
Park, Lea County Zip Franklin Memorial Airport, Loco Hills, Artesia
Municipal Airport, Otis, Cavern City Air Terminal, Living Desert
State Park, Dayton, Lakewood, Atoka and Lake Avalon.

LAT...LON 3297 10395 3237 10379 3212 10470 3296 10475
TIME...MOT...LOC 2333Z 218DEG 44KT 3266 10450

80
Local storm report, Mar 12, 4:49 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
649 PM CDT TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             30 SW CARLSBAD NORTH    32.14N 104.59W
03/12/2019  E1.75 INCH       Eddy               NM   PARK/FOREST SRVC

            PARK RANGER AT CARLSBAD CAVERNS NP

&&

CMR
Local storm report, Mar 12, 5:05 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
705 PM CDT TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             CARLSBAD                32.40N 104.24W
03/12/2019  E1.00 INCH       EDDY               NM   CO-OP OBSERVER

&&

CMR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 12, 5:30 PM MST to March 14, 11:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 12, 5:30 PM MST to March 13, 9:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
March 12, 6:00 PM MST to March 13, 11:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
RAWS

High Wind, Glasscock

When
March 12, 10:00 PM CST to March 13, 2:00 PM CST
Where
Glasscock forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

High Wind, Howard

When
March 12, 11:35 PM CST to March 13, 4:00 PM CST
Where
Howard forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

High Wind, Davis / Apache Mountains Area

When
March 13, 12:00 AM CST to March 14, 3:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
State Official

High Wind, Dawson

When
March 13, 11:00 AM CST to 6:00 PM CST
Where
Dawson forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

High Wind, Borden

When
March 13, 11:00 AM CST to 5:00 PM CST
Where
Borden forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

High Wind, Scurry

When
March 13, 11:00 AM CST to 5:20 PM CST
Where
Scurry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

High Wind, Andrews

When
March 13, 11:00 AM CST to 7:00 PM CST
Where
Andrews forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

High Wind, Martin

When
March 13, 11:00 AM CST to 7:00 PM CST
Where
Martin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

High Wind, Mitchell

When
March 13, 11:00 AM CST to 6:00 PM CST
Where
Mitchell forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
Mesonet
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

High Wind, Van Horn & Hwy 54 Corridor

When
March 13, 11:00 AM CST to 7:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Public

High Wind, Midland

When
March 13, 11:00 AM CST to 5:00 PM CST
Where
Midland forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Loving

When
March 13, 12:00 PM CST to 4:00 PM CST
Where
Loving forecast zone
Measured
48 kt (55 mph) estimated sustained
Reported by
NWS Employee
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

High Wind, Ward

When
March 13, 12:00 PM CST to 4:00 PM CST
Where
Ward forecast zone
Measured
48 kt (55 mph) estimated sustained
Reported by
NWS Employee
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

High Wind, Crane

When
March 13, 12:00 PM CST to 2:00 PM CST
Where
Crane forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
Mesonet
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

High Wind, Winkler

When
March 13, 12:05 PM CST to 4:40 PM CST
Where
Winkler forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

High Wind, Ector

When
March 13, 12:15 PM CST to 4:05 PM CST
Where
Ector forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

High Wind, Reeves County and Upper Trans Pecos

When
March 13, 12:50 PM CST to 1:50 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
AWOS

High Wind, Gaines

When
March 13, 2:00 PM CST to 6:00 PM CST
Where
Gaines forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815530, 815531, 815532, 815550, 815540, 815553, 815534, 815535, 815536, 815538, 815539, 815541, 815542, 815549, 815545, 815551, 815552, 815546, 815548, 815544, 815533.